New Jersey, 2018

Damaging Wind in New Jersey, November 2, 2018

November 2, 2018 · NWS PHI · 1 event in 1 county or zone

An area of low pressure formed along a slow-moving cold front as it crossed the Commonwealth of Pennsylvania. The low worked its way northward from the Carolinas into the Mid-Atlantic on the 2nd, leading to the development of an expansive precipitation shield that entered the County Warning Area by 6:00 PM EDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An area of low pressure formed along a slow-moving cold front as it crossed the Commonwealth of Pennsylvania. The low worked its way northward from the Carolinas into the Mid-Atlantic on the 2nd, leading to the development of an expansive precipitation shield that entered the County Warning Area by 6:00 PM EDT. Weak instability with CAPE values generally less than 300 J/kg were just enough to support convection along the leading edge of the precipitation shield in the form of a well-developed QLCS. The weak instability resulted in little lightning activity, but the strong dynamics were enough to sustain the leading edge of the QLCS. Sufficient storm relative helicity near 333 m^2/s^2 (sfc-1 km) allowed for small circulation centers to develop along the QLCS, and thus several strong rear-flank downdrafts formed along the broken line. No tornadoes were confirmed after damage surveys and all damage was attributed to straight-line winds from microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 2, 7:40 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Nov 2, 7:40 PM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
840 PM EDT Fri Nov 2 2018

.SYNOPSIS...
Low pressure will ride along a cold front that will move
through the area through the overnight. High pressure will then
build into the area Saturday afternoon and evening. The high
will continue to move off to the northeast, reaching the
Canadian Maritimes by Monday. A warm front will lift north
across the area Monday ahead of another area of low pressure and
cold front that should move through the region Tuesday and
Wednesday. High pressure will bring a return to drier weather
Thursday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Low pressure deepening across Virginia this evening will
continue to strengthen while moving along the front across our
area overnight. An upper trough and strong jet max will aid in
the continuation of moderate to heavy rains at times. One to two
inches is expected in most areas overnight. A rumble of thunder
or two is possible, but overall a low probability. Rains will
diminish beginning across the S/W areas late tonight and then
back edge will progress NE after the low/front pass through.

Low temperatures will be in the 40s across the north and low/mid
50s over the S/E areas. Winds which are mostly Srly this evening
will turn W or NW after the front passes the area late tonight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The axis of the mid level trough is forecast to lift over our
region around midday on Saturday. Strong downward motion in the
wake of the trough should mix gusty winds to the surface.
Meanwhile, the area of low pressure is anticipated to strengthen
on Saturday as it lifts across New England.

We have issued a Wind Advisory for our counties in northern and
central New Jersey. West northwest wind gusts around the 45 MPH
advisory threshold are possible. The advisory is in effect from
11:00 AM until 6:00 PM Saturday. Wind gusts should remain just
below advisory criteria in areas to the west and south, probably
ranging in the 35 to 40 MPH range.

While there may be lingering showers in our northern counties
in the morning, the overall trend is expected to be one of
decreasing cloud cover.

Temperatures will be considerably cooler than those of today
and the past couple days. Highs are anticipated to range from
the middle and upper 40s in the Poconos to the upper 50s on the
coastal plain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Sunday through Tuesday...High pressure will continue to move
off to the northeast as the next trough begins to move toward
the Great Lakes. The trough will flatten as it moves around the
ridge to the south. We look to stay mostly cloudy with onshore
flow Monday as a wave of low pressure moves just to our south
and east along the coast. No significant cool down is expected
behind this system as it looses intensity. Highs should range
from the upper 40s north to the upper 50s south Monday and low
50s north to mid 60s south Tuesday.

A much deeper trough begins to take shape over the Midwest
Tuesday and warm southerly flow continues to dominate our
weather. Rain should hold off until the afternoon Tuesday, with
the cold front moving through Tuesday night.

Tuesday night through Friday...An upper trough with an embedded
and quickly moving shortwave will be exiting our area by early
Wednesday. Medium range guidance indicates that a quick moving
cold front associated with the attendant low pressure - located
between the Great Lakes and Hudson Bay - will cross our area
overnight Tuesday night and will be well offshore by daybreak
Wednesday. The front will bring a round of widespread showers
and possibly a few rumbles of thunder. Temps will cool off
behind this front for Thursday. Adjusted grids to reflect this
trend. Weak high pressure briefly settles over the Mid- Atlantic
on Thursday as another strong shortwave dives southeastward
eventually closing off an upper low across the upper Midwest.
Guidance varies significantly on the timing and strength of this
late week system, which will have considerable impact to our
sensible weather. That said, a strong cold front will likely
cross the region Friday or Saturday.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overnight...A continuation of moderate to heavy rain across the
region overnight. Ceiling and visibility values should be
mostly in the MVFR and IFR range. A slight improvement is
possible after 06Z as the heaviest rain moves to our northeast.
We are expecting a south to southwest wind around 10 knots this
evening becoming northwest 5 to 10 knots overnight.

Saturday...MVFR ceilings may linger until 12Z, otherwise mainly
VFR with decreasing cloud cover. West northwest wind 15 to 25
knots with gusts of 30 to 40 knots.

Outlook...
Sunday...Mostly VFR expected, with northeast winds turning east
to southeast around 5 knots.

Monday...Mostly VFR expected, with generally east to southeast
winds 5 knots. Lower visibilities at times with showers.

Tuesday...Mostly VFR expected, with southeast winds turning
more southerly 5-10 knots. Lower visibilities and ceilings as
showers move toward the region in the evening.

Tuesday night though Wednesday...sub-VFR conditions and showers
possible. Southerly winds around 10 knots becoming westerly
Wednesday.

&&

.MARINE...
Marine products and flags are working out well, so no changes
planned. Rain overnight and then improving weather Sat morning
from SW to NE.

We will continue the Small Craft Advisory for tonight on our
ocean waters. We will carry a Gale Warning for Saturday on our
ocean waters and on Delaware Bay. Low pressure is forecast to
move northeastward into our region tonight. The low is expected
to strengthen rapidly on Saturday as it moves across New
England.

Outlook...
Sunday through Tuesday...Generally sub-SCA conditions expected
Sunday and Monday, with possible SCA conditions Tuesday, and
especially into Tuesday night ahead of the next area of low
pressure.

Tuesday night through Wednesday...SCA conditions possible with the
cold front passage.

&&

.HYDROLOGY...
We continue to expect widespread 1 to 2 inch rainfall totals in
northeastern Maryland, Delaware, eastern Pennsylvania and New
Jersey with locally higher amounts possible.

The forecast amounts may result in localized flooding of roadways
and areas of poor drainage. Leaf clogged storm drains may contribute
to any flooding problems. However, any flooding should not be
widespread enough to warrant a Flood Watch.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Wind Advisory from 11 AM to 6 PM EDT Saturday for NJZ001-
     007>010-012>015-020-026.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455.
     Gale Warning from 6 AM to 6 PM EDT Saturday for ANZ430-431-
     450>455.

&&

Synopsis...Davis
Near Term...Iovino/PO
Short Term...Iovino
Long Term...Davis/Staarmann
Aviation...Davis/Iovino/Staarmann/PO
Marine...Davis/Iovino/Staarmann/PO
Hydrology...
Hazardous weather outlook, Nov 2, 3:05 PM EST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
405 PM EDT Fri Nov 2 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ016>019-021>025-027-PAZ054-055-
060>062-070-071-101>106-032015-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden-
Northwestern Burlington-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Southeastern Burlington-
Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
405 PM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Rain later tonight could be heavy enough to result in localized
flooding. A total of 1-2 inches of rain is expected, with locally up
to 3 inches possible. Flood prone creeks and streams could also see
significant rises across the Schuylkill, Delaware, Rancocas, Raritan,
and Passaic basins.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NJZ001-007>010-012>015-020-026-032015-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Ocean-Coastal Ocean-
405 PM EDT Fri Nov 2 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Rain later tonight could be heavy enough to result in localized
flooding. A total of 1-2 inches of rain is expected, with locally up
to 3 inches possible. Flood prone creeks and streams could also see
significant rises across the Schuylkill, Delaware, Rancocas, Raritan,
and Passaic basins.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-032015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
405 PM EDT Fri Nov 2 2018

...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Nov 2, 10:43 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1143 PM EDT FRI NOV 2 2018

DEZ001>003-MDZ015-019-020-NJZ016-021-030415-
Inland Sussex-Kent-New Castle-Queen
Anne's-Talbot-Caroline-Salem-Cumberland-
1143 PM EDT FRI NOV 2 2018

...A LINE OF SHOWERS WILL AFFECT WESTERN SUSSEX...SOUTH CENTRAL NEW
CASTLE...KENT...SOUTHEASTERN TALBOT...EAST CENTRAL QUEEN ANNE'S...
CAROLINE AND CENTRAL CUMBERLAND COUNTIES...

At 1142 PM EDT, radar indicated showers were located along a line
extending from Green Spring to University Of Maryland Center For
Environmental Studies. Movement was east at 45 mph.

Winds up to 40 mph are possible with these showers.

Locations impacted include...
Vineland, Dover, Millville, Bridgeton, Easton, Smyrna, Milford,
Seaford, Denton, Laurel, Harrington, Camden, Clayton, Federalsburg,
Bridgeville, Greensboro, Oakland, Ridgely, Cheswold and Trappe.

LAT...LON 3865 7571 3871 7584 3868 7593 3857 7602
      3863 7612 3925 7575 3937 7571 3940 7553
      3939 7552 3942 7544 3951 7498 3920 7516
      3924 7517 3928 7525 3924 7541 3907 7541
      3901 7533 3894 7531 3850 7556 3850 7570
TIME...MOT...LOC 0342Z 262DEG 40KT 3932 7568 3857 7610

SFJ
Local storm report, Nov 2, 10:49 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1149 PM EDT FRI NOV 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND GST     POTTSTOWN LIMERICK AIRP 40.24N  75.56W
11/02/2018  M54 MPH          MONTGOMERY         PA   ASOS

&&

EVENT NUMBER PHI1801794

MEOLA
Special weather statement, Nov 2, 10:53 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1153 PM EDT FRI NOV 2 2018

DEZ001-NJZ009-010-015>018-PAZ070-071-104-106-030430-
New Castle-Hunterdon-Salem-Camden-Somerset-Mercer-Gloucester-Lower
Bucks-Eastern Montgomery-Delaware-Philadelphia-
1153 PM EDT FRI NOV 2 2018

...A LINE OF SHOWERS WILL AFFECT NORTHEASTERN NEW CASTLE...
NORTHWESTERN SALEM...SOUTHEASTERN HUNTERDON...NORTHWESTERN CAMDEN...
NORTHWESTERN MERCER...NORTHWESTERN GLOUCESTER...SOUTHWESTERN
SOMERSET...SOUTHEASTERN MONTGOMERY...SOUTHEASTERN BUCKS...
PHILADELPHIA AND EASTERN DELAWARE COUNTIES...

At 1153 PM EDT, radar indicated showers were located along a line
extending from near Doylestown to Delaware Memorial Bridge. Movement
was northeast at 25 mph.

Winds up to 40 mph are possible with these showers.

Locations impacted include...
Philadelphia, Camden, Wilmington, Gloucester City, Ewing, Chester,
Deptford, West Deptford, Pennsville, Bellmawr, Yeadon, Woodbury,
Carneys Point, Palmyra, Hatboro, Folcroft, Ambler, Swarthmore,
Paulsboro and New Castle.

LAT...LON 4052 7467 4002 7502 4000 7505 3999 7504
      3968 7525 3962 7546 3966 7548 3962 7547
      3961 7556 3957 7564 3961 7562 3960 7559
      3966 7552 3971 7549 3972 7552 3966 7558
      4028 7515
TIME...MOT...LOC 0353Z 242DEG 21KT 4025 7513 3967 7553

SFJ
Special weather statement, Nov 2, 11:13 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1213 AM EDT SAT NOV 3 2018

NJZ016>019-021-022-030515-
Northwestern Burlington-Salem-Cumberland-Camden-Atlantic-Gloucester-
1213 AM EDT SAT NOV 3 2018

...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN ATLANTIC...
CUMBERLAND...SALEM...CAMDEN...GLOUCESTER AND WEST CENTRAL BURLINGTON
COUNTIES...

At 1213 AM EDT, radar indicated showers were located along a line
extending from near Penns Grove to near Woodland Beach. Movement was
east at 25 mph.

Winds up to 40 mph are possible with these showers.

Locations impacted include...
Camden, Wilmington, Vineland, Millville, Bridgeton, Gloucester City,
Cherry Hill, Evesham, Mount Laurel, Deptford, Voorhees, West
Deptford, Glassboro, Lindenwold, Hammonton, Pennsville, Lumberton,
Bellmawr, Woodbury and Pitman.

LAT...LON 3940 7482 3930 7531 3934 7533 3935 7539
      3945 7549 3954 7550 3962 7545 3962 7547
      3959 7548 3962 7548 3965 7546 3966 7548
      3973 7548 3977 7546 4003 7480
TIME...MOT...LOC 0413Z 248DEG 21KT 3972 7541 3937 7541

SFJ
Special weather statement, Nov 2, 11:18 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1218 AM EDT SAT NOV 3 2018

NJZ001-007>010-PAZ062-105-106-030445-
Morris-Hunterdon-Sussex-Somerset-Warren-Lower Bucks-Upper
Bucks-Northampton-
1218 AM EDT SAT NOV 3 2018

...A SHOWER WILL AFFECT MORRIS...HUNTERDON...SOUTHEASTERN SUSSEX...
WARREN...SOMERSET...NORTH CENTRAL BUCKS AND NORTHEASTERN NORTHAMPTON
COUNTIES...

At 1218 AM EDT, a shower was located over Mendham, or near
Morristown, moving east at 35 mph.

Winds up to 40 mph are possible with this shower.

Locations impacted include...
Morristown, Somerville, Bridgewater, Dover, Madison, Hopatcong,
Middlesex, Florham Park, East Hanover, Lincoln Park, Bound Brook,
Manville, Kinnelon, Hackettstown, Chatham, Byram, Boonton, Butler,
Wharton and Washington.

LAT...LON 4110 7449 4104 7450 4105 7445 4102 7443
      4100 7430 4090 7427 4091 7433 4083 7433
      4076 7438 4075 7436 4067 7446 4066 7445
      4066 7440 4063 7442 4056 7453 4030 7510
      4079 7519 4121 7438
TIME...MOT...LOC 0418Z 248DEG 32KT 4078 7455

SFJ
Local storm report, Nov 2, 11:39 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1239 AM EDT SAT NOV 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND DMG     EAST WHITELAND TWP      40.04N  75.56W
11/02/2018                   CHESTER            PA   EMERGENCY MNGR

            SEVERAL RESIDENCES, INCLUDING A GROUP HOME, SUSTAINED
            DAMAGE FROM DOWNED TREES.

&&

EVENT NUMBER PHI1801795

MEOLA

The radar

The Philadelphia radar (KDIX), 79 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
November 2, 11:45 PM EST
Where
Somerset County, 2.78 mi NE of Watchung
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.656, -74.440

Civil Air Patrol flight for aerial storm survey revealed a small, isolated area of microburst-like damage including uprooted trees and minor shingle damage. One roof was tarped. Social media report included photos of this damage. The photos showed multiple but sporadic trees and limbs down in a neighborhood and some damage to shingles including a small section that was peeled off of one home. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785777.